Thunderstorm Wind, Sullivan
- When
- May 2, 2:15 PM EST
- Where
- Sullivan County, Kingsport
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 36.550, -82.550
Numerous trees and power lines were reported down in Kingsport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and power lines were reported down in Kingsport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 2, 9:15 AM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1015 AM EDT FRI MAY 2 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1015 AM EDT FRI MAY 2 2003 STRONG TO SEVERE STORMS ALREADY OCCURRING WEST OF HERE...WITH ACTIVITY EXPECTED IN HERE THIS AFTERNOON. SHOULD BE MORE SEVERE WEATHER TODAY THAN THE LAST SEVERAL DAYS...MAINLY IN THE FORM OF HAIL AND WINDS. THE TORNADIC THREAT IS LOW DUE TO WEAK SHEAR...BUT IT CANNOT BE RULED COMPLETELY OUT. AFTERNOON CAPES EXPECTED TO BE 1500 TO 2500 ACROSS THE AREA...ALTHOUGH THE MORNING FOG HAS INHIBITED HEATING IN MOST VALLEY AND LOW-LYING AREAS. SHOULD RECOVER FROM THAT BY MID-AFTERNOON. WILL UPDATE SHORTLY TO REMOVE MORNING FOG AND BE MORE SPECIFIC WITH POPS...TAKING INTO ACCOUNT CURRENT ACTIVITY TO WEST .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* EARLY MORNING FORECAST DISCUSSION 345 AM EDT FRI MAY 2 2003 CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT JUST CROSSING THE MS RIVER EARLY THIS MORNING...THE FRONT SHOULD REACH THE CWA BY AFTERNOON. AHEAD OF THE FRONT WILL BE WIDESPREAD SHOWERS AND THUNDERSTORMS...SPC HAS MOST OF THE CWA IN SLIGHT CAT FOR SEVERE STORMS. HAIL AND STRONG WINDS SHOULD STILL BE THE PREVAILING PROBLEM IN SEVERE STORMS. GOOD INSTABILITY IS STILL PRESENT AND CAPE VALUES NEAR 2000 OR GREATER ARE POSSIBLE FRI AFTN. EARLY SAT MORN SOME SCATTERED SHOWERS MAY REMAIN AS THE UPPER LEVEL TROUGH PASSES. CLEARING SHOULD OCCUR FAIRLY QUICKLY WITH DRYING BEHIND THE TROUGH...AND SUFFICIENT MIXING SHOULD HELP BREAK UP THE LOW CLOUDS BY SAT AFTN. WEAK RIDGING OCCURS SAT MORN THROUGH SUN EVENING...WITH DRY AND PARTLY CLOUDY CONDITIONS FOR MOST OF THE WEEKEND. SUN EVENING A WARM FRONT MOVES EAST INTO THE AREA...OVER-RUNNING PRECIP IS POSSIBLE LATE SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH WED...WHEN THE NEXT COLD FRONT PASSES OVER THE TN VALLEY. CHA 82 58 79 52 / 60 40 10 0 TYS 79 57 74 50 / 60 40 10 0 TRI 75 54 71 47 / 60 50 20 0 OQT 79 57 74 50 / 60 40 10 0 BS ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 848 PM EDT THU MAY 1 2003 OUTFLOW BOUNDARY AHEAD OF MCS INITIALLY FIRED A LINE OF VERY STRONG THUNDERSTORMS...BUT LINE APPEARS TO BE WEAKENING AT THIS TIME. STILL WE HAVE HAD MANY REPORTS OF ESTIMATED 50-60 MPH WINDS...WITH JUST ISOLATED HAIL. SURFACE DATA INDICATES STILL SOME MODERATE INSTABILITY EAST OF THE LINE OF STORMS...BUT AGAIN THE KMRX AND KHTX WSR-88DS SUGGEST THE THREAT OF SEVERE WINDS IS DIMINISHING. THE STORMS ARE EAST OF MARION ...SEQUATCHIE AND BLEDSOE COUNTIES SO WATCH IS EXPIRING JUST ABOUT ON SCHEDULE. WILL UPDATE ZONES TO REMOVE WATCH AND TWEAK WORDING AS NEEDED IN ADVANCE OF THE LINE OF STORMS. ALSO...MAY NEED A LATER UPDATE OF ZONES ONCE CONVECTION WEAKENS SOME MORE OR DISSIPATES. TG ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT THU MAY 1 2003 MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A LITTLE LESS IN THE APPS. STRONG LINE IN W TN AT THIS TIME EXPECTED TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH LIKELY POPS. ALSO CARRYING LIKELY TOMORROW BASED ON FRONT APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA. GUIDANCE TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES. DID GO LOWER AT TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA. FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF THE DAY. MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME. GFS DOES NOT HAVE THIS FEATURE...AND AM LEANING THAT WAY. EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR TO SLIGHTLY BELOW CLIMATOLOGY. CHA 60 82 57 78 / 60 60 40 10 TYS 60 80 56 74 / 70 70 40 10 TRI 54 76 53 70 / 70 70 50 20 OQT 60 80 57 75 / 70 70 40 10 SP
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-030900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 505 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WEAK SURFACE FRONT WILL MOVE EAST INTO THE EAST TENNESSEE VALLEY TODAY. THE RESIDENT AIRMASS WILL QUICKLY DESTABILIZE WITH GOOD HEATING. ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD BE EXPECTED. THERE IS A CHANCE FOR SOME OF THESE STORMS TO BECOME SEVERE. LARGE HAIL...DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL SWEEP EAST INTO THE REGION SUNDAY EVENING PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS. THE FRONT MAY LINGER ACROSS THE AREA EARLY NEXT WEEK RESULTING IN PERSIST SHOWER ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO THE NEXT FRONTAL SYSTEM LATE SUNDAY...EARLY MONDAY MAY REQUIRE SPOTTER ACTIVATION. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
151 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM DECATUR TN WIND DAMAGE
05/01/03 MEIGS TWO TREES DOWN IN
DECATUR. REPORTED BY
HIGHWAY DEPT.
0815 PM COUNTY WIDE TN WIND DAMAGE
05/01/03 BRADLEY SEVERAL TREES DOWN COUNTY
WIDE. REPORTED BY HIGHWAY
DEPT.
0845 PM 3SE NORRIS TN WIND DAMAGE
05/01/03 ANDERSON SEVERAL TREES DOWN ALOND
RIVERSIDE RD. REPPORTED
BY HIGHWAY DEPT.
0845 PM COUNTY WIDE TN WIND DAMAGE
05/01/03 CAMPBELL A FEW TREES DOWN IN THE
NORTHERN PART OF THE
COUNTY. REPORTED BY
HIGHWAY DEPT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM TALBOTT TN WIND DAMAGE
05/02/03 HAMBLEN SEVERAL TREES DOWN ALONG
ALPHA VALLEY HOME RD.
REPORTED BY DISPATCH.
0155 PM JEFFERSON CITY TN WIND DAMAGE
05/02/03 JEFFERSON SEVERAL TREES DOWN IN
JEFFERSON CITY. REPORTED
BY DISPATCH
0205 PM SEVIERVILLE TN WIND DAMAGE
05/02/03 SEVIER NUMEROUS TREES AND POWER
LINES DOWN IN
SEVIERVILLE. REPORTED BY
DISPATCH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM PARROTTSVILLE TN WIND DAMAGE
05/02/03 COCKE SEVERAL TREES AND POWER
LINES DOWN IN AND AROUND
PARROTTSVILLE AND BYBEE.
REPORTED BY POWER
COMPANY.
0240 PM MOSHEIM TN WIND DAMAGE
05/02/03 GREENE SEVERAL TREES DOWN ALONG
MCDONALD RD IN MOSHEIM.
REPORTED BY DISPATCH.The Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356865.